Indiana, 2004Tornado and Lightning Strikes in Indiana, August 4, 2004
August 4, 2004 · NWS IND · 3 events in 3 counties and zones
A few strong thunderstorms moved through central Indiana on the morning of 4 August, 2004. A brief tornado was the only severe event reported from these thunderstorms, however lightning strikes caused some damage as well.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few strong thunderstorms moved through central Indiana on the morning of 4 August, 2004. A brief tornado was the only severe event reported from these thunderstorms, however lightning strikes caused some damage as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 4, 2:38 AM EST, 5 hours 52 minutes earlier.
Area forecast discussion, Aug 4, 2:38 AM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 AM EST WED AUG 4 2004
.DISCUSSION...SEVERE STORMS POSSIBLE TODAY OVER THE FORECAST AREA.
AN MCS WAS OVER THE MIDDLE MISSISSIPPI VALLEY EARLY THIS MORNING.
LOW PRESSURE WAS OVER NORTH MISSOURI. A STATIONARY FRONT EXTENDED
EAST THROUGH NORTH INDIANA. AN UPPER SHORT WAVE TROUGH WAS OVER THE
UPPER MISSISSIPPI VALLEY. STORMS THAT MOVED INTO NORTH INDIANA LATE
IN THE EVENING CONTINUED TO WEAKEN. STORMS MOVING EAST FROM ILLINOIS
WILL PROBABLY STAY NEAR THE SURFACE BOUNDARY THIS MORNING...AND
BRUSH THE NORTH COUNTIES OF THE FORECAST AREA. CONVECTION WILL
PROBABLY CONTINUE TO BE INHIBITED FARTHER SOUTH INTO THE AREA THIS
MORNING.
MODELS IN MUCH BETTER AGREEMENT THIS MORNING. THE LOW IS FORECAST TO
MOVE EAST TODAY ALONG THE STATIONARY FRONT. ETA HAS THE LOW MOVING
THROUGH LAF EARLY IN THE AFTERNOON AND MIE LATER IN THE AFTERNOON.
WILL KEEP CATEGORICAL POPS THAT AREA. WILL TAPER POPS OFF SOUTHWARD.
CONVECTION MAY STILL BE INHIBITED SOUTH WERE 700 MB TEMPERATURE IN
NEAR 10C. CAPES ARE FORECAST AT 2000-3000 J/KG THOUGH. WHILE NORTH
MORE LIKELY AREA OF SEVERE STORMS...WILL CONTINUE TO MENTION SEVERE
THROUGH THE SOUTH PART OF THE AREA. HEAVY RAIN A POSSIBILITY OVER
THE NORTH ALSO. ETA PRECIPITABLE WATER IS FORECAST TO BE OVER 2
INCHES. SURFACE LOW FORECAST TO BE INTO OHIO THIS EVENING WITH A
COLD FRONT PASSING SOUTH OF THE AREA. WILL HOLD ON TO A CHANCE OF
EVENING SHOWERS AS MODELS HAVE THE UPPER TROUGH STILL TO THE WEST OF
THE AREA. DRIER AND MUCH COOLER AIR FORECAST OVER THE AREA INTO THE
WEEKEND. WILL KEEP CHANCE OF THUNDERSTORMS MONDAY AS GFS HAS A COLD
FRONT MOVING THROUGH THE AREA.
CLOUDS AND PRECIPITATION WILL HOLD DOWN TEMPERATURES OVER THE FAR
NORTH TODAY. THE SOUTH PART OF THE AREA WILL BE WARM AND HUMID. WILL
GO TOWARD THE WARMER MET OVER THE SOUTH. MET AND MAV SHOW LITTLE
DIFFERENCE TONIGHT THROUGH TOMORROW NIGHT.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 4, 5:12 AM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
512 AM EST WED AUG 4 2004
INZ021-028>031-038-040>042-051100-
CARROLL-CLINTON-DELAWARE-HOWARD-MADISON-RANDOLPH-TIPPECANOE-TIPTON-
WARREN-
512 AM EST WED AUG 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. LIGHTNING...DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREAT FOR THE STORMS...BUT
ISOLATED TORNADOES WILL ALSO BE POSSIBLE. HEAVY RAINFALL OF TO AROUND
2 INCHES IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL PROBABLY BE NEEDED TODAY.
INZ035>037-039-043>049-051>057-060>065-067>072-051100-
BARTHOLOMEW-BOONE-BROWN-CLAY-DAVIESS-DECATUR-FOUNTAIN-GREENE-
HAMILTON-HANCOCK-HENDRICKS-HENRY-JACKSON-JENNINGS-JOHNSON-KNOX-
LAWRENCE-MARION-MARTIN-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-
RUSH-SHELBY-SULLIVAN-VERMILLION-VIGO-
512 AM EST WED AUG 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. LIGHTNING...DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREAT FOR THE STORMS...BUT
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL PROBABLY BE NEEDED TODAY.
Lightning, Hamilton
- When
- August 4, 8:30 AM EST
- Where
- Hamilton County, Fishers
- Reported by
- NEWSPAPER
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
Lightning struck and ignited a home in Fishers while the owners were away. Damage estimates were unavailable.
Tornado, Monroe
- When
- August 4, 10:16 AM EST to 10:17 AM EST
- Where
- Monroe County, 5 mi WNW of Bloomington
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.200, -86.600
A very small and brief tornado touched down from a thunderstorm near Bloomington, causing damage to several trees in the backyard of a residence. No one was injured, and no other significant damage was reported.
Lightning, Decatur
- When
- August 4, 11:24 AM EST
- Where
- Decatur County, Greensburg
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.307, -85.501 (the zone’s center; the record gives no point)
Lightning struck the communications tower at the Decatur County Sheriff's Department, damaging the fire repeater and radio console.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Strong Wind in Ohio, August 4, 20041 death · $70,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, August 4, 2004$200,000 · F1 · 1 event
- Flash Flooding in Missouri, August 4, 2004$300,000 · 4 events
- Tornado in Pennsylvania, August 4, 2004$100,000 · F1 · 1 event
- Flash Flood and Damaging Wind in New Mexico, August 4, 2004$200,000 · 61 kt wind · 2 events
- Tornado in Pennsylvania, August 4, 2004$50,000 · F1 · 1 event
- Flash Flooding and Lightning Strike in Colorado, August 4 to 5, 20045 injured · 3 events
- Damaging Winds in Maryland, August 4, 2004$32,000 · 55 kt wind · 14 events
- Damaging Winds in Kentucky, August 4, 2004$42,000 · 50 kt wind · 5 events
- Damaging Wind in Kentucky, August 4, 2004$50,000 · 52 kt wind · 1 event
- Damaging Winds in Arkansas, August 4, 2004$37,000 · 50 kt wind · 3 events
- Damaging Wind in Nebraska, August 4, 2004$25,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419372, 5419370, 5419371.